Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 41, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 22, 2004, 4:02 PM MDT for Dundy County, Nebraska. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2004, 4:02 PM MDT (22:02 UTC)
- Expired
- May 22, 2004, 5:00 PM MDT
- In force
- 58 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Dundy County, NE
The radar
The Goodland radar (KGLD), 86 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 4:05 PM MDT | HAIL 0.75 | Benkelman, NE | MUSHY DIME HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 1:00 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2107 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 222202 SVRGLD NEC057-222300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 403 PM MDT SAT MAY 22 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DUNDY COUNTY IN SOUTHWEST NEBRASKA * UNTIL 500 PM MDT * AT 359 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MAX...OR ABOUT 10 MILES NORTHEAST OF BENKELMAN...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL NORTHEASTERN DUNDY COUNTY AT 420 PM MDT A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER INFORMATION. LAT...LON 4000 10207 4001 10134 4034 10133 4033 10183 THEDE $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 1:55 PM MDT, 2 hours 7 minutes earlier.
Area forecast discussion, May 22, 1:55 PM MDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 155 PM MDT SAT MAY 22 2004 .DISCUSSION...SEVERE WEATHER CHALLENGES IN THE SHORT TERM...THEN WINDY CONDITIONS SUNDAY NIGHT AHEAD OF A COLD FRONT. ALSO MADE SEVERAL CHANGES TO TEMPERATURES FOR THE END OF NEXT WEEK. CURRENTLY HAVE A TORNADO WATCH FOR MUCH OF THE CWA THROUGH 7 PM MDT. THIS LOOKS LIKE ONE OF THE MORE POTENT SEVERE WEATHER SETUPS SO FAR THIS SPRING...ALTHOUGH THE EMPHASIS SHOULD SHIFT QUICKLY EAST AND NORTHEAST OF THE TRI STATE REGION BY LATE EVENING. UNTIL THEN...SCATTERED SEVERE THUNDERSTORMS SHOULD FORM...CONCENTRATED NORTH OF INTERSTATE 70 WHERE DEEPER MOISTURE AND BETTER LOW LEVEL SHEAR EXISTS. LARGE CUMULUS FIELD IS STARTING TO PRODUCE SOME RADAR ECHOES WITH POSSIBLE THUNDERSTORM DEVELOPMENT JUST NORTHEAST OF GOODLAND. THE TORNADO WATCH AREA WILL BE IN THE LEFT EXIT REGION OF A 90 KNOT UPPER LEVEL JET STREAK THIS AFTERNOON AND EVENING...WITH MODERATE HEIGHT FALLS TRANSLATING EAST FROM COLORADO. CAP IS VERY WEAK...SO MANY PLACES WILL SEE STORMS. HOWEVER...AN EASTWARD SURGE OF THE DRYLINE SHOULD ALSO MATERIALIZE IN THE SOUTHERN COUNTIES BY EARLY EVENING...THUS ENDING THE PRECIPITATION CHANCES SOUTH OF HIGHWAY 36. A SURFACE LOW WILL REACH PEAK INTENSITY EARLY THIS EVENING ALONG THE KANSAS NEBRASKA BORDER AND THEN SLIDE EASTWARD. THE CHANCE FOR SEVERE STORMS SHOULD DIMINISH QUICKLY BY LATE EVENING AROUND MCCOOK. THEN THE FOCUS WILL BE ON THE POTENTIAL FOR STRONG NORTH WINDS AS THE LOW PRESSURE MOVES EAST OF THE AREA. THE ETA SHOWS STRONG COLD ADVECTION/SUBSIDENCE COINCIDING WITH 30 TO 45 KNOT WINDS ONLY A FEW THOUSAND FEET ABOVE THE SURFACE. IT LOOKS TO BE A SHORT-LIVED WIND EVENT THAT WILL TRAVEL FROM THE TRI STATE BORDER REGION SOUTH TO I-70...THEN EAST OVERNIGHT. HOWEVER...THE RUC DOES NOT HAVE NEARLY AS STRONG WIND SPEEDS AT 850 MB. GIVEN THE UNCERTAINTY AND SHORT DURATION...WILL PLAN TO HANDLE THIS WITH NOWCASTS...NOT AN ADVISORY. DROPPED TEMPERATURES A FEW DEGREES SUNDAY FOLLOWING FRONTAL PASSAGE. STRONGER FRONT WILL DEVELOP IN SOUTHERN CANADA WHERE 850 MB TEMPS ARE NEAR 10 BELOW CELSIUS...AND THIS FRONT IS TIMED TO REACH I-70 MONDAY MORNING. AHEAD OF THE FRONT ON SUNDAY NIGHT...A 50 KNOT LOW LEVEL JET IS DEPICTED BY THE ETA. ALTHOUGH MOS WINDS DO NOT INDICATE BREEZY CONDITIONS...TIMING OF THE INCREASE IN SPEEDS IS SUCH THAT A NOCTURNAL INVERSION MAY BE DELAYED IN FORMING...AND WILL GO WITH BREEZY CONDITIONS FOR SUNDAY NIGHT WITH THIS IN MIND. THE SYSTEM DEVELOPING TODAY LOOKS TO SCOUR MUCH OF THE MOISTURE OUT OF THE TRI STATE REGION...SO PRECIP CHANCES LOOK SLIM ALONG THE FRONT MONDAY. BEYOND MONDAY THERE ARE SOME DIFFERENCES IN THE MODELS. THE OPERATIONAL GFS DOES NOT PRODUCE A CUTOFF LOW OFF OF CALIFORNIA EARLY IN THE WEEK...WHEREAS THE ECMWF AND UKMET DO. OBSERVATIONALLY...THE PATTERN SEEMS TO FAVOR MORE AMPLIFICATION...AS STRONG SOUTH WINDS WERE HELPING BUILD A RIDGE OVER ALASKA THIS MORNING. ADD TO THIS THE FACT THAT SEVERAL ENSEMBLE MEMBERS OF THE GFS ALSO SUPPORT A MORE AMPLIFIED PATTERN AND A CUTOFF LOW...THIS FORECAST PACKAGE WILL RELY ON THE ECMWF FOR DAYS 4-7. COORDINATION WITH SURROUNDING OFFICES PRODUCED SOME CONSENSUS AS TO THIS COURSE OF ACTION. RESULT WAS A SIGNIFICANT WARMING OF TEMPERATURES NEXT THURSDAY AND FRIDAY AS DESERT TYPE AIRMASS MOVES EAST FROM THE FOUR CORNERS REGION AHEAD OF THE CUTOFF LOW. MOISTURE LOOKS TO BE SQUASHED SOUTHWARD BY A FRONTAL BOUNDARY STALLING IN THE SOUTHERN U.S. SO THE FORECAST WILL BE DRY EXCEPT FOR ISOLATED CHANCES FOR THUNDERSTORMS...MAINLY IN THE WEST WHERE CELLS MAY SURVIVE THEIR TRIP FROM THE MOUNTAINS OF COLORADO INTO YUMA OR KIT CARSON COUNTY LATE NEXT WEEK. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...TORNADO WATCH UNTIL 1Z FOR CHEYENNE SHERMAN WALLACE LOGAN THOMAS RAWLINS DECATUR SHERIDAN AND GOVE COUNTIES. NE...TORNADO WATCH UNTIL 1Z FOR DUNDY HITCHCOCK AND RED WILLOW COUNTIES. CO...TORNADO WATCH UNTIL 1Z FOR YUMA AND KIT CARSON COUNTIES. && BURKE
Hazardous weather outlook, May 22, 1:04 PM MDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 104 PM MDT SAT MAY 22 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE WEATHER OVER EXTREME SOUTHWEST NEBRASKA TODAY. THERE IS A SLIGHT RISK FOR SEVERE WEATHER OVER MOST OF NORTHWEST KANSAS AND EXTREME EAST CENTRAL COLORADO. SCATTERED THUNDERSTORMS HAVE ALREADY DEVELOPED OVER NORTHEAST COLORADO...AND WILL CONTINUE TO MOVE EAST INTO THE AREA. ADDITIONAL THUNDERSTORMS WILL DEVELOP THROUGH THIS EVENING ALONG AND NORTH OF A LINE FROM FLAGLER COLORADO TO SHARON SPRINGS TO GOVE. TO THE NORTH OF THIS LINE THUNDERSTORMS WILL RAPIDLY BECOME SEVERE. DUE TO THE VERY UNSTABLE AIR MASS AND FAVORABLE WIND PROFILE THROUGH THE MIDDLE LEVELS OF THE ATMOSPHERE...LARGE HAIL...DAMAGING THUNDERSTORM WINDS...AND ISOLATED TORNADOES WILL OCCUR WITH THESE STORMS. THE GREATEST THREAT FOR TORNADOES IS ALONG AND NORTH OF HIGHWAY 36 AND EXTENDS INTO EXTREME SOUTHWEST NEBRASKA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN ACTIVE THUNDERSTORM PERIOD IS EXPECTED DURING THE WEEK. ANOTHER COLD FRONT MAY BRING ISOLATED THUNDERSTORMS TO KANSAS AND NEBRASKA MONDAY AFTERNOON. ON TUESDAY THE WESTERN EDGE OF THAT COLD FRONT WILL BEGIN RETURNING AS A WARM FRONT OVER EASTERN COLORADO...AGAIN WITH ISOLATED THUNDERSTORMS POSSIBLE DURING THE TIME OF MAXIMUM HEATING. ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON THURSDAY AS AN UPPER LEVEL SYSTEM APPROACHES THE TRI-STATE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY ALONG AND NORTH OF A LINE FROM FLAGLER COLORADO TO SHARON SPRINGS TO GOVE. BULLER
In the hours before
Special weather statement, May 22, 2:59 PM MDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 259 PM MDT SAT MAY 22 2004 COZ090-091-KSZ001>003-013>015-027>029-NEZ079>081-230100- CHEYENNE KS-DECATUR-DUNDY-GOVE-HITCHCOCK-KIT CARSON-LOGAN-RAWLINS- RED WILLOW-SHERIDAN-SHERMAN-THOMAS-WALLACE-YUMA- 259 PM MDT (359 PM CDT) SAT MAY 22 2004 ...TORNADO WATCH IN EFFECT FOR PORTIONS OF THE TRI-STATE AREA... THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 249 FOR THE FOLLOWING COUNTIES IN THE TRI-STATE AREA FROM 1 PM MDT (2 PM CDT) UNTIL 7 PM MDT (8 PM CDT): IN COLORADO...YUMA AND KIT CARSON IN KANSAS...CHEYENNE...RAWLINS...DECATUR...SHERMAN...THOMAS... SHERIDAN...WALLACE...LOGAN...GOVE IN NEBRASKA...DUNDY...HITCHCOCK AND RED WILLOW TORNADOES...HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. KSZ004-230400- NORTON- 359 PM CDT SAT MAY 22 2004 ...ANOTHER TORNADO WATCH IN EFFECT FOR A PORTION OF NORTHWEST KANSAS... THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 251 FOR NORTON COUNTY IN NORTHWEST KANSAS UNTIL 11 PM CDT. TORNADOES...HAIL TO 4 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. DDT/BULLER
Local storm report, May 22, 3:03 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
303 PM MDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 4 NNW LUDELL 39.90N 100.99W
05/22/2004 1.00 INCH RAWLINS KS TRAINED SPOTTER
PEA TO QUARTER SIZE HAIL COVERING THE GROUND
&&
BURKELocal storm report, May 22, 3:25 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
325 PM MDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0324 PM HAIL CULBERTSON 40.23N 100.84W
05/22/2004 1.00 INCH HITCHCOCK NE TRAINED SPOTTER
&&
BURKELocal storm report, May 22, 3:27 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
327 PM MDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0324 PM HAIL 3 W MCCOOK 40.20N 100.68W
05/22/2004 1.00 INCH RED WILLOW NE TRAINED SPOTTER
&&Local storm report, May 22, 3:28 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
328 PM MDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL CULBERTSON 40.23N 100.84W
05/22/2004 1.00 INCH HITCHCOCK NE TRAINED SPOTTER
&&Local storm report, May 22, 3:56 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
356 PM MDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL 3 E WHEELER 39.76N 101.65W
05/22/2004 0.88 INCH CHEYENNE KS NWS EMPLOYEE
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 2:44 PM MDT | Severe Thunderstorm Warning | GLD | Hitchcock | 61 min |
| May 22, 3:26 PM MDT | Tornado Warning | GLD | Red Willow | 64 min |
| May 22, 4:14 PM MDT | Severe Thunderstorm Warning | GLD | Dundy | 61 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.